Cooling Down Hot Flashes
Menopausal women searching for new ways to cool down hot flashes have found a new prescription: antidepressants. Although this does not mean that all menopausal women are going through depression, none of these drugs are specifically approved for the condition, yet the number of doctors giving “off label” prescriptions is on the rise. Hot flashes are characterized by the sudden, intense, hot feeling on your face and upper body, and can be preceded or accompanied by a rapid heartbeat and sweating, nausea, dizziness, anxiety, headache, weakness, or a feeling of suffocation. According to research, the use of antidepressants for menopausal women has become increasingly common due to the fact that women and doctors alike are seeking alternatives to menopause hormones. It has been observed that the use of hormone drugs for menopause has decreased significantly since 2002, after a government study that linked hormone use in older women may result to stroke and breast cancer. There is no clear evidence why antidepressants seem to have a cooling down effect in the hot flashes of some women.
The connection was made only by chance in the studies of women with breast cancer. There are some cancer drugs that can set off hot flashes, and researchers noticed that women who were also taking the antidepressants known as a selective serotonin reuptake inhibitors had fewer flashes. There are studies which showed that the use of these and other serotonin-altering drugs to treat hot flashes in healthy menopausal women have shown disappointing results. On the other hand, Wyeth’s Effexor and GlaxoSmithKline’s Paxil, have shown a meaningful benefit in high-quality controlled studies, as per a review published last year in The Journal of the American Medical Association. Most women welcome the idea of relief more than they would receive from drugs.
In one Effexor trial, the antidepressant users reported about 60 percent fewer hot flashes. By comparison, studies of hormones show estrogen reduces the frequency of hot flashes 80 percent. However, some women also complained of numerous side effects, such as constipation, dry mouth and nausea. According to Cynthia Pearson, Executive Director of the National Women's health, some women are fine with antidepressants and say, “It helps and it makes a difference,” while others say, “Forget it. I don’t feel like myself.” Different studies produce a variation of results in connection with the drug responses. A study of the antidepressant Zoloft which was sponsored by its maker, Pfizer, and published this month in the journal “Menopause,” has reported that one-third of the subjects actually had more hot flashes while taking the drug, a third stayed about the same or experienced just a slight benefit, and another third reported far fewer hot flashes. Such finding is similar to trends shown in other studies of antidepressants for hot flashes, which include Prozac and Paxil. Figuring out which type of women have the most to gain from taking antidepressant drugs is the real challenge but the number of women to be studied should increase in order to come up with significant conclusions. In the Zoloft trial, only 27 women were in the high-benefit group.
A very interesting trend emerged among women who were recently menopausal. These women who had just stopped having their periods turned out to receive the most benefits from antidepressant treatment. However, women who had been menopausal for a year and those who were just starting to experience the effects of hormonal fluctuations fared worse on the drug. The biggest concern about antidepressant use for menopause is that the drugs may worsen some symptoms already common during menopause — things like anxiety, sleep problems and loss of libido. And while the drugs have been used safely for years in people with depression, there’s no long-term data on their use in healthy women with healthy brains. Women who will opt to try antidepressant treatment for the relief of hot flashes should first consult professional medical advise. Regular follow-up is also necessary in the first weeks after starting the drug.
Solar Energy Articles
Solar Energy Books